Objective: To determine whether the marked decrease in high-density lipoprotein cholesterol (HDL-C) occasionally associated with combination fibrate-thiazolidinedione therapy results from interaction between the 2 drugs or is solely the result of fibrate administration, a previously recognized cause.
Methods: We prospectively followed the clinical course of 2 patients receiving fenofibrate and rosiglitazone and reviewed the relevant literature, searching PubMed for reports describing striking reductions in HDL-C associated with fibrate administration alone and in conjunction with rosiglitazone and statins. Additional references were obtained from the bibliography of each identified article.
Results: Each of the 2 patients demonstrated a Drug Interaction Probability Score score of 9, indicating a highly probable likelihood of interaction. Critical review of all reported cases of concurrent fenofibrate-rosiglitazone-associated decreases in HDL-C failed to show conclusive evidence that the HDL-C decrease could be due to an interaction between the 2 drugs as opposed to either drug being given alone.
Conclusions: In at least some patients who experience marked HDL-C decrease when given a combination of fenofibrate and rosiglitazone, this severe adverse effect is the result of a drug interaction between the 2 pharmaceutical agents and is not reproduced by the administration of either drug singly.